Kentucky, 2011

Strong Wind in Kentucky, April 3, 2011

April 3, 2011 · NWS PAH · 9 events in 9 counties and zones

Strong southwest winds developed between low pressure approaching from the northwest and high pressure to the southeast. The winds gusted as high as 47 mph at Owensboro.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds developed between low pressure approaching from the northwest and high pressure to the southeast. The winds gusted as high as 47 mph at Owensboro. A large tree limb landed on a power line near Paducah, causing a power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 3:03 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 3, 3:03 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT SUN APR 3 2011

.DISCUSSION...
WINDY DAY IN STORE WITH NEAR RECORD WARMTH. HOWLING SOUTHERLY WINDS
OF 20 TO 40 MPH...WITH GUSTS FROM 40 TO 50 MPH /ESP NW AREAS/ WILL
MITIGATE CONDITIONS...WHICH COULD BE DOWN RIGHT DANGEROUS ON AREA
RIVERS AND LAKES. WIND ADVISORIES WILL REMAIN IN EFFECT MOST OF
THE DAY AND THIS EVENING...UNTIL A COLD FRONT NEARS THE REGION
LATE TONIGHT.

THIS STRONG COLD FRONT AND ASSOCIATED MID LEVEL SUPPORT
/WIDESPREAD UPWARD FORCING/ WILL GENERATE RAIN AND STRONG
THUNDERSTORMS ALONG THE COLD FRONT. CONFIDENCE ON TIMING OF THIS
FEATURE HAS INCREASED THIS MORNING. STILL FOLLOWED VERY CLOSELY TO
THE SREF WITH THE FRONTAL TIMING..WHICH IS NOT TOO FAR OFF FROM
THE 00Z GFS. IT NOW LOOKS LIKE MOST AREAS WILL STAY RAINFREE
THROUGH MIDNIGHT. THEN...THEN WIDESPREAD SHOWERS WILL MOVE INTO
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS LATE TONIGHT. GIVEN WIND
PROFILES AND ELEVATED INSTABILITIES...IT STILL APPEARS THAT A
LINE...OR BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
ACCOMPANY THE FRONTAL PASSAGE. THAT WOULD BE TOWARD DAWN OVER OUR
FAR NW COUNTIES IN SE MO AND SW IL...THEN MOVING WEST TO EAST
DURING THE DAY MONDAY OVER THE REST OF THE FORECAST AREA. THIS
SEVERE THREAT WOULD BE MAINLY IN THROUGH ABOUT 18Z /1 PM CST/...
AS THE FRONT WILL LIKELY BE EAST OF THE FORECAST AREA AFTER THAT
TIME.

IT LOOKS AS THOUGH RAIN AMOUNTS WILL BE INCREASING AS THE SYSTEM
MOVES FROM WEST TO EAST...ESP OVER WRN KY AFTER SUNRISE MONDAY.
COULD SEE SOME 1.5 TO 2 INCH AMOUNTS...ESP OVER WRN KY MONDAY
MORNING INTO EARLY AFTERNOON.

AFTER FRONTAL PASSAGE...BLUSTERY W TO NW WINDS IN THE 15 TO 25 MPH
RANGE WILL TAKE OVER AND CAUSE TEMPS TO PLUMMET INTO THE 40S AND
50S BY THE END OF THE DAY.

THE CHILLY SNAP WILL BE JUST THAT AS SFC RIDGE MOVES QUICKLY EAST
OF THE REGION BY TUE/WED. EXPECT DRY CONDITIONS IN THIS TIME FRAME
AS WARMING TREND PUSHES AFTERNOON TEMPS BACK INTO THE 60S TO NEAR
70 BY MID WEEK. MADE LITTLE CHANGES TO THE FORECAST BEYOND
WED...BUT NO MAJOR STORM SYSTEMS EXPECTED AND TEMPS WILL BE WELL
ABOVE NORMAL.

&&

.AVIATION...
SUSTAINED WIND/GUST SPEEDS WILL BE THE MOST CRITICAL FACTOR IN THE
NEAR TERM. SURFACE GRADIENT WINDS WILL INCREASE AT KCGI/KPAH BETWEEN
1430-1530Z...REACHING KEVV/KOWB BETWEEN 1530-1630Z. AT APPROXIMATELY
THE SAME TIME...A SCATTERED TO BROKEN STRATOCUMULUS /2-3KFT AGL/
CLOUD DECK...WILL DEVELOP IN THE 15Z-19Z SUNDAY TIME FRAME OVER
KCGI/KPAH...THINNING OUT BY 21Z SUNDAY. AS THE CLOUDS THIN OUT OVER
KCGI/KPAH BETWEEN 18Z-22Z...WIND GUSTS WILL LIKELY INCREASE SHARPLY
INTO THE 30-35 KNOT RANGE...DIMINISHING AFTER 22-23Z SUNDAY. THE
ONSET TIME FOR THE INCREASE SURFACE WIND SPEEDS/GUSTS AND SCATTERED
CLOUDS OVER KEVV AND KOWB WILL BE DELAYED BY 2-3 HOURS.

AS A COLD FRONT SLOWLY MOVES TOWARD THE TAF SITES SUNDAY NIGHT...VFR
CEILINGS WILL DEVELOP IN THE 03Z-06Z MONDAY TIME FRAME...BECOMING
MVFR IN THE 09Z-12Z MONDAY TIME FRAME. THESE CEILINGS MAY
PERIODICALLY FALL INTO THE IFR RANGE AFTER 12Z...WHEN THE COLD FRONT
MOVES THROUGH EACH OF THE WFO PAH TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MEFFERT/KES
Hazardous weather outlook, Apr 3, 4:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN APR 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SUNDAY WILL BE A VERY WINDY DAY ACROSS PORTIONS OF THE REGION. A
WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO
THE WIND ADVISORY FOR ADDITIONAL DETAILS. THESE STRONG WINDS
WILL ALSO CAUSE AN ELEVATED WILDFIRE RISK SUNDAY AREA WIDE.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO MOVE INTO
PORTIONS OF SOUTHWEST ILLINOIS AND THE OZARK REGIONS OF SOUTHEAST
MISSOURI BETWEEN MIDNIGHT AND DAWN. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE ENTIRE QUAD STATE
REGION MONDAY. THIS RISK WILL COME VERY EARLY IN THE DAY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...THEN THROUGH THE
MORNING AND INTO THE VERY EARLY AFTERNOON OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. THE THREAT FOR SEVERE WEATHER WILL END BY
MID AFTERNOON. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS WITH
SOME LARGE HAIL AND ISOLATED TORNADOES.

STRONG WINDS ARE EXPECTED BEHIND THE FRONT ON MONDAY WITH SOME
WIND GUSTS BETWEEN 35 AND 40 MPH.

THE CHANCE FOR AT LEAST ISOLATED THUNDERSTORMS RETURNS WEDNESDAY
NIGHT AND CONTINUES ON AND OFF THROUGH SATURDAY. THERE IS SOME
POTENTIAL FOR SEVERE WEATHER DURING THAT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FROM JUST BEFORE
SUNRISE INTO THE MID MORNING OVER SOUTHERN ILLINOIS AND SOUTHEAST
ILLINOIS...AND THEN FROM MID MORNING INTO THE EARLY AFTERNOON OVER
WESTERN KENTUCKY AND SOUTHWEST INDIANA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Crittenden forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Daviess forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Livingston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
April 3, 9:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297542, 297543, 297544, 297545, 297546, 297547, 297548, 297549, 297550.